Alert archive / Colorado / High Wind Watches in 2018

High Wind Watch 8, NWS Denver/Boulder, CO

December 17, 20189 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Dec 17, 2018, 3:32 PM MST for 9 counties in Colorado. It took effect at Dec 19, 2018, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2018, 3:32 PM MST (22:32 UTC)
In effect from
Dec 19, 2018, 8:00 AM MST
Expired
Dec 18, 2018, 9:57 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3537 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS75 KBOU 172232
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
332 PM MST Mon Dec 17 2018

...HIGH WINDS POSSIBLE ON WEDNESDAY...

.A strong upper level ridge will be developing over Colorado
Tuesday night and Wednesday which is expected to bring a period of
strong northwesterly winds to the northeast plains of Colorado.
The winds will produce areas of blowing dust and may be strong
enough to knock down power lines which will cause local power
outages. Winds are expected to increase by late Wednesday morning
and then continue most of the afternoon.

COZ038-042>049-180645-
/O.NEW.KBOU.HW.A.0008.181219T1500Z-181220T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, 
Sterling, Peetz, Akron, Cope, Last Chance, and Otis
332 PM MST Mon Dec 17 2018

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

The National Weather Service in Denver has issued a High Wind
Watch, which is in effect from Wednesday morning through
Wednesday afternoon. 

* TIMING...8 AM MST through 5 PM MST. 

* WINDS...Northwest winds 30 to 40 MPH with gusts up to 55 MPH
  possible.

* IMPACTS...Areas of blowing dust restricting visibility. Strong
  crosswinds on highways. Possible power outages caused by downed
  power lines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Strong winds may lead to property damage.
Hazardous driving conditions due to powerful cross winds will be
possible for drivers, especially for light weight and
high profile vehicles. Loose outdoor items should be brought
inside or secured properly. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
417 
WWUS75 KBOU 180515
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
1015 PM MST Mon Dec 17 2018

...HIGH WINDS POSSIBLE ON WEDNESDAY...

.A strong upper level ridge will be developing over Colorado
Tuesday night and Wednesday which is expected to bring a period
of strong northwesterly winds to the northeast plains of
Colorado. The winds will produce areas of blowing dust and may be
strong enough to knock down power lines which will cause local
power outages. Winds are expected to increase by late Wednesday
morning and then continue most of the afternoon.

COZ038-042>049-181315-
/O.CON.KBOU.HW.A.0008.181219T1500Z-181220T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, 
Sterling, Peetz, Akron, Cope, Last Chance, and Otis
1015 PM MST Mon Dec 17 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON...

* TIMING...8 AM MST through 5 PM MST.

* WINDS...Northwest winds 30 to 40 MPH with gusts up to 60 MPH 
  possible.

* IMPACTS...Areas of blowing dust restricting visibility. Strong 
  crosswinds on highways. Possible power outages caused by 
  downed power lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Strong winds may lead to property damage.
Hazardous driving conditions due to powerful cross winds will be
possible for drivers, especially for light weight and high
profile vehicles. Loose outdoor items should be brought inside or
secured properly. Continue to monitor the latest forecasts.

&&

$$
881 
WWUS75 KBOU 181154
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
454 AM MST Tue Dec 18 2018

...HIGH WINDS POSSIBLE ON WEDNESDAY...

.A strong upper level ridge will be developing over Colorado
tonight and Wednesday which is expected to bring a period of 
strong northwesterly winds to the northeast plains of Colorado. 
The winds will produce areas of blowing dust and may be strong 
enough to knock down power lines which will cause local power 
outages. Winds are expected to increase by late Wednesday morning 
and then continue most of the afternoon.

COZ038-042>049-182000-
/O.CON.KBOU.HW.A.0008.181219T1500Z-181220T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, 
Sterling, Peetz, Akron, Cope, Last Chance, and Otis
454 AM MST Tue Dec 18 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON...

* TIMING...8 AM MST through 5 PM MST.

* WINDS...Northwest winds 30 to 40 MPH with gusts up to 60 MPH 
  possible.

* IMPACTS...Areas of blowing dust restricting visibility. Strong 
  crosswinds on highways. Possible power outages caused by 
  downed power lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Strong winds may lead to property damage.
Hazardous driving conditions due to powerful cross winds will be
possible for drivers, especially for light weight and high
profile vehicles. Loose outdoor items should be brought inside or
secured properly. Continue to monitor the latest forecasts.

&&

$$
132 
WWUS75 KBOU 181657
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
957 AM MST Tue Dec 18 2018

...HIGH WINDS EXPECTED ON WEDNESDAY...

.A strong upper level jet stream will develop over Colorado 
tonight and Wednesday which is expected to bring a period of 
strong northwesterly winds to the northeast plains of Colorado. 
The winds will produce areas of blowing dust. Winds are expected 
to increase by late Wednesday morning and then continue most of 
the afternoon. 

The strong winds and dry vegetation will result in elevated fire 
danger during the same time period. Avoid outdoor burning. 


COZ038-042>049-190100-
/O.UPG.KBOU.HW.A.0008.181219T1500Z-181220T0000Z/
/O.NEW.KBOU.HW.W.0010.181219T1500Z-181220T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Eaton, 
Fort Lupton, Greeley, Roggen, Brush, Fort Morgan, Goodrich, 
Wiggins, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Forder, Karval, Kutch, Punkin Center, Crook, Merino, 
Sterling, Peetz, Akron, Cope, Last Chance, and Otis
957 AM MST Tue Dec 18 2018

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 5 PM MST WEDNESDAY...

The National Weather Service in Denver has issued a High Wind
Warning, which is in effect from 8 AM to 5 PM MST Wednesday. The
High Wind Watch is no longer in effect. 

* TIMING...8 AM MST through 5 PM MST.

* WINDS...Northwest winds 30 to 40 MPH with gusts up to 60 MPH 
  possible. 

* IMPACTS...Areas of blowing dust restricting visibility. Strong
  crosswinds on highways resulting in hazardous travel for high
  profile vehicles. Possible power outages caused by downed power
  lines. The strong winds and dry vegetation will result in
  elevated fire danger. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds may lead to property damage. Hazardous
driving conditions due to powerful cross winds will pose a
serious risk for drivers, especially for light weight and
high profile vehicles. Loose outdoor items should be brought
inside or secured properly. 

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Dec 17, 3:19 PM MST, 13 minutes earlier.

Area forecast discussion, Dec 17, 3:19 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
319 PM MST Mon Dec 17 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 319 PM MST Mon Dec 17 2018

A weakening upper level trough will move across the forecast area
late tonight and early Tuesday morning. Mid level moisture will
increase, as evidenced by the latest satellite imagery from
western Colorado, Utah, and northern Arizona. Any orographic
enhancement is quite weak, however, so don't expected more than a
few light snow showers or flurries over the mountains above
9,000-10,000 feet. On Tuesday, the upper level trough will pass to
the east, allowing a drier west/northwest flow to develop post-
trough. That will bring a return of sunshine for the late morning
and afternoon hours. There is only weak cold air advection behind
the trough, so expect another day of much above normal
temperatures with highs reaching the 50s over all of the plains,
40s in the foothills, and upper 20s and 30s mountains and high
valleys.

.LONG TERM...(Tuesday night through Monday)
Issued at 319 PM MST Mon Dec 17 2018

A developing upper ridge over the western United States Tuesday
night and Wednesday is going to bring an active period of weather
to Colorado on Wednesday. As the ridge is building, a surge of
Pacific moisture will ride over the ridge and move across the
state, producing some snow in the mountains. At the same time a
strong upper ridge will be riding over the ridge and digging over
Colorado. These ingredients will come together to produce the
mountain snowfall along with gusty wind in the mountains
begninning Tuesday night and continuing through Wednesday. The
plains will also see gusty winds on Wednesday. The 140 knot jet
will be coming over the state with quite a northwesterly
orientation. This will reduce the threat of developing an
amplified mountain wave, but the strength of the jet and all of
the momentum transfer is going to produce a brute force episode of
gusty winds. Snow amounts in the mountains look like they will
remain below 6 inches over a 24-36 hour period, but wind gusts of
50 to 60 MPH will be possible over mountain ridges. Areas of
blowing and drifting snow can also be expected in the high
country. On the plains, areas east of the I-25 corridor should see
wind gusts of 45 to 55 MPH through Wednesday afternoon. Will issue
a High Wind Watch for much of northeast Colorado. A lack of recent
moisture on the plains will also allow areas of blowing dust to
accompany the gusty winds.

The wind and snow will subside Wednesday night as the upper ridge
builds over the state and the jet moves out over the Great Plains.
This will usher in warmer temperatures and benign weather for the
end of the week. Another upper trough out of the Pacific Northwest
will move over the state Saturday night and Sunday with cooler
temperatures to begin the holiday week. Mountain areas will also
see an increased chance of snow as the upper trough passes. On the
plains, dry condtions are expected to continue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 319 PM MST Mon Dec 17 2018

VFR conditions will prevail through tonight. Broken high clouds
should give way to a broken mid level deck 04Z-08Z, but ceilings
will remain above 10,000 feet. Light and variable winds will
transition to normal south/southwest at 6-10 knots 01Z-04Z. Winds
on Tuesday will likely become more northerly after 18Z but hold
under 10 knots.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Wednesday morning through Wednesday
afternoon for COZ038-042>049.

&&

SHORT TERM...Barjenbruch
LONG TERM...Dankers
AVIATION...Barjenbruch
Hazardous weather outlook, Dec 17, 10:08 AM MST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1008 AM MST Mon Dec 17 2018

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1008 AM MST Mon Dec 17 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Light snow or flurries will be possible over the mountains
tonight as a weakening disturbance moves across Colorado. Little
if any accumulation is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A powerful jet stream will produce snow and strong, gusty winds
in the high country Tuesday night through Wednesday morning. The
areas of blowing snow produced by 40 to 50 MPH winds may cause
difficult winter driving conditions on mountain passes and around
the Eisenhower Tunnel.

On the plains, strong and gusty northwest winds are expected to
develop Wednesday morning and last through much of the day. The
strongest winds should stay east of the Interstate 25 corridor
where gusts of 45 to 55 MPH may also produce areas of blowing
dust. The northern Front Range foothills could also experience
similar winds. Drivers of lightweight and high profile vehicles
will be especially vulnerable to the strong, gusty winds. Dry and
warmer weather are expected to return for the end of the week and
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

High Wind Watches in Colorado, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.